Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 451, NWS St. Louis, MO

September 8, 2008Bond County, Clinton County, Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 8, 2008, 7:12 PM CDT for Bond County, Clinton County, Madison County, Illinois. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2008, 7:12 PM CDT (00:12 UTC)
Expired
Sep 8, 2008, 8:00 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Bond County, IL, Clinton County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 87 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 7:15 PM CDTHAIL 1Edwardsville, ILEDWARDSVILLE FIRE STATION #1
Sep 8, 7:17 PM CDTHAIL 0.75Troy, ILPENNY SIZE HAIL REPORTED BY SPOTTER IN TROY. LASTED FOR 2 MINUTES
Sep 8, 7:30 PM CDTHAIL 1.255 Wsw Highland, ILCOCORAHS REPORT
Sep 8, 7:36 PM CDTHAIL 1.51 Ne St. Jacob, ILHAIL BETWEEN 1.00 INCH AND 1.50 INCH REPORTED BY TRAINED SPOTTER 1 MILE NORTHEAST OF ST. JACOB

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 7:04 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 090012
SVRLSX
ILC005-027-119-090100-
/O.NEW.KLSX.SV.W.0451.080909T0012Z-080909T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
712 PM CDT MON SEP 8 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS
  MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 800 PM CDT

* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 
  MILES NORTH OF EDWARDSVILLE...AND WAS MOVING EAST AT 28 MPH.
  ALSO...ANOTHER SEVERE THUNDERSTORM WAS LOCATED OVER COLLINSVILLE...
  AND IT WAS MOVING EAST AT 28 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WORDEN...
  TROY...
  MARINE...
  ALHAMBRA...
  ST. JACOB...
  HIGHLAND...
  POCAHONTAS...
  JAMESTOWN...
  ST. ROSE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3866 8943 3866 9008 3900 9004 3900 8944
TIME...MOT...LOC 0010Z 280DEG 25KT 3886 8994

$$

BYRD
1 follow-up statement
000 
WWUS53 KLSX 090032
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
732 PM CDT MON SEP 8 2008

ILC005-027-119-090100-
/O.CON.KLSX.SV.W.0451.000000T0000Z-080909T0100Z/
CLINTON IL-MADISON IL-BOND IL-
730 PM CDT MON SEP 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN BOND...EASTERN MADISON AND NORTHERN CLINTON COUNTIES...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ST. JACOB...OR 4 MILES EAST SOUTHEAST OF TROY...AND WAS MOVING 
EAST AT 20 MPH. ALSO...ANOTHER SEVERE THUNDERSTORM WAS LOCATED JUST 
NORTHEAST OF GRANTFORK...MOVING TO THE EAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...ST.
JACOB...HIGHLAND...GRANTFORK...ST. ROSE...PIERRON AND JAMESTOWN.

THE SEVERE THUNDERSTORM THAT WAS OVER EDWARDSVILLE HAS WEAKENED.

LAT...LON 3866 8943 3866 8979 3866 8989 3900 8986
      3900 8944
TIME...MOT...LOC 0030Z 272DEG 17KT 3871 8980

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 6:40 PM CDT, 32 minutes earlier.

Area forecast discussion, Sep 8, 6:40 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT MON SEP 8 2008

.DISCUSSION...
/238 PM CDT MON SEP 8 2008/
MAIN CONCERN DEALS WITH CHANCE OF SEVERE WEATHER INTO EARLY EVENING
AND HOW QUICKLY THE RAIN WILL END TONIGHT.  THE NAM/GFS ARE IN
RELATIVELY GOOD AGREEMENT WITH MASS/QPF FIELDS OVER MO/IL THE NEXT
FEW DAYS...SO HAVE USED A BLEND OF THE TWO THROUGH MIDWEEK.

COLD FRONT BISECTED THE CWA AT 19Z...STRETCHING ROUGHLY ALONG A
JEF-SET-3LF LINE AT 19Z. DECENT AMOUNT OF SOLAR INSOLATION HELPED
TEMPERATURES CLIMB INTO THE LOWER 80S TO THE SOUTH EARLIER
TODAY...BUT BAND OF CIRROSTRATUS HAS SLOWED THE WARMING THIS
AFTERNOON. EVEN SO...LATEST OBJECTIVE ANALYSIS INDICATES MLCAPES
ARE IN THE 1000-1500 J/KG RANGE WITH LITTLE CINH LEFT. SATELLITE
IS SHOWING SOME CU ALONG THE FRONT...SO TSRA MAY BEGIN TO DEVELOP
IN THE NEXT FEW HOURS. IF THERE IS DEVELOPMENT...DEEP LAYER SHEAR
ALONG THE FRONT IS IN THE 40-50KT RANGE SO ORGANIZED MULTICELLS
AND PERHAPS A FEW SUPERCELLS ARE POSSBILE BEFORE DIMINISHING THIS
EVENING AS THE FRONT MOVES SOUTH OF THE CWA. JUST HAVE SLIGHT
CHANCE OF SHRA GOING AFTER 06Z ONCE THE SHORTWAVE TROUGH MOVES
EAST OF THE AREA. SUBSIDENCE SETS IN THEREAFTER KEEPING FORECAST
DRY THROUGH WEDNESDAY NIGHT. MAY SEE SOME PATCHY FOG OVER THE NWRN
PART OF THE CWA LATE TONIGHT ONCE SKIES BEGIN TO CLEAR.

NAM/GFS GUIDANCE TEMPERATURES ARE IN REASONABLY GOOD AGREEMENT AND
FOLLOWED CLOSELY.

HAVE FOLLOWED CLOSER TO THE ECWMF FOR LATE WEEK INTO EARLY NEXT WEEK
BECAUSE IT IS SHOWING MUCH BETTER CONINUITY TODAY COMPARED TO THE
GFS.  HAVE KEPT ONGOING CHANCE OF SHRA/TSRA GOING FROM THURSDAY
THROUGH THE WEEKEND AS SERIES OF SHORTWAVES ACTS ON A STALLED
FRONT OVER MO/IL. STILL IS YET TO BE SEEN HOW THE REMNANTS OF
HURRICANE IKE WILL EFFECT THE AREA...BUT CHANCES MAY NEED TO BE
EXTENDED INTO MONDAY DEPENDING HOW QUICKLY IKE GETS PICKED UP BY
TROUGH THAT WILL BE OVER THE CNTRL CONUS THIS WEEKEND.
TEMPERATURES ARE A BLEND OF GOING TEMPERATURES AND GUIDANCE FROM
HPC.

BRITT

&&

.AVIATION...
/636 PM CDT MON SEP 8 2008/
FOR THE 00Z TAFS...
NOT MUCH TIME FOR A DISCUSSION. STRONG TO SEVERE THUNDERSTORMS
HAVE BLOWN UP QUICKLY IN STL AREA IN THE LAST 15 MINS ALONG THE
FRONT. THIS ACTIVITY SHOULD GRADUALLY MOVE ESE WITH MVFR AND IFR
CIGS MOVING INTO STL AREA AROUND 02Z. STRATUS SHOULD PERSIST THRU
THE EVENING ALL SITES THEN GRADUALLY CLEAR FROM NORTH TO SOUTH
OVERNIGHT. EXPECT SCT DIURNAL CU DURING THE DAY ON TUESDAY.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 8, 3:17 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT MON SEP 8 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
317 PM CDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
PARTS OF CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST AND
SOUTH CENTRAL ILLINOIS. A FEW STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WIND GUSTS.

PATCHY FOG IS EXPECTED TO DEVELOP LATE TONIGHT OVER PARTS OF
CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Sep 8, 6:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT MON SEP 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             AUGUSTA                 38.57N  90.88W
09/08/2008  E0.50 INCH       ST. CHARLES        MO   PUBLIC

&&

EVENT NUMBER LSX0801004

DYE
Local storm report, Sep 8, 6:58 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT MON SEP 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             WOOD RIVER              38.86N  90.08W
09/08/2008  E0.50 INCH       MADISON            IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX0801005

DYE
Local storm report, Sep 8, 7:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
703 PM CDT MON SEP 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 SSE WORDEN            38.89N  89.82W
09/08/2008  M0.75 INCH       MADISON            IL   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER

&&

EVENT NUMBER LSX0801006

PRZYBYLINSKI

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:27 PM CDTSevere Thunderstorm WarningLSXMonroe48 min
Sep 8, 7:40 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery50 min
Sep 8, 7:46 PM CDTTornado WarningLSXMonroe26 min
Sep 8, 7:58 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair47 min
Sep 9, 4:00 AM CDTDense Fog AdvisoryLSXAdams, Brown, Pike5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.